PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of annaldermaThis ArticleThis JournalAboutInformation for AuthorsOnline SubmissionAnnals of Dermatology
 
Ann Dermatol. 2009 February; 21(1): 60–62.
Published online 2009 February 28. doi:  10.5021/ad.2009.21.1.60
PMCID: PMC2883373

Repeated Paradoxical Aggravation of Preexisting Psoriasis during Infliximab Treatment for Crohn's Disease

Byung Cheol Park, M.D.,1 Hyun Jung Lim, M.D., Byung Soo Kim, M.D., Weon Ju Lee, M.D., Do Won Kim, M.D., and Seok-Jong Lee, M.D.corresponding author

Abstract

As more rheumatologists and dermatologists have begun to use biological agents such as TNF-α blocker, they have confronted an unexpected complication: psoriasis was paradoxically aggravated or induced by the TNF-α blocker. Although it is not a common complication of TNF-α blocker, this aggravation may be more common than previously thought. To our knowledge, most reports about TNF-α blocker-induced psoriasis have been limited to western countries while only a few cases have been reported in Korea and Japan. In addition, new onset of pustular psoriasis by TNF-α blocker has been reported more commonly than worsening of preexisting psoriasis. Now we report a patient whose preexisting psoriasis vulgaris was aggravated repeatedly after using the TNF-α blocker, infliximab, to control Crohn's disease, which is a rare rheumatologic disease in Korea.

Keywords: Aggravation, Crohn's disease, Psoriasis, TNF-α blocker

INTRODUCTION

Tumor necrosis factor-α (TNF-α) may concurrently contribute to the pathology of both psoriasis and Crohn's disease (CD); thus TNF-α inhibitor was expected to successfully and simultaneously control both psoriasis and CD1. However, during the clinical application of TNF-α blocker for the treatment of CD, psoriasis was paradoxically induced or aggravated2,3. In general, aggravation or new onset of psoriasis induced by TNF-α blocker was uncommon and such a paradoxical event was often reported as an incomprehensive or unexpected complication4,5. To our knowledge, most reports about TNF-α blocker-induced psoriasis were limited to western countries until new onset or aggravation of pustular psoriasis by TNF-α blocker was recently reported in Korea and Japan3,6. Incidentally, aggravation of preexisting psoriasis vulgaris due to TNF-α blocker has been reported relatively less frequently than new onset of pustular psoriasis induced by TNF-α blocker7.

Herein, we report a patient whose preexisting psoriasis vulgaris was aggravated repeatedly following TNF-α blocker (infliximab) treatment to control CD, which is a rare rheumatologic disease in Korea.

CASE REPORT

A 29-year-old woman was referred to our dermatologic outpatient clinic for evaluation and treatment of her repeatedly aggravated psoriatic skin lesions after infliximab treatment for CD.

In her past medical history, she was diagnosed with psoriasis vulgaris on skin biopsy in June 1999 and with CD in October 2005. With only these two underlying diseases, she had been in relatively good health without any medical problems and her psoriasis had been well controlled with topical steroids for several years.

She was treated with infliximab (5 mg/kg, intravenously) every 6 weeks for CD beginning in December 2006. During the first through third intravenous infusions of infliximab, she did not experience any skin problems and her CD was well controlled. Her psoriasis eventually became aggravated 6 days after the fourth infusion of infliximab. She thought this first aggravation of psoriasis was unrelated to infliximab at that time and her psoriasis subsided with massive topical steroids. However, similar aggravation of her psoriasis again developed 5 days after the fifth infusion of infliximab and she was referred to our dermatologic clinic with diffuse pruritic erythematous papules and weeping, silvery scales on her face and extremities. She was treated with a combination of UVB phototherapy and topical steroid and her skin lesion cleared (Fig. 1). Each subsequent infusion of infliximab again aggravated her psoriasis (Fig. 2). Finally, she decided not to be treated with infliximab and her psoriasis has been well controlled with UVB phototherapy plus topical steroid without aggravation.

Fig. 1
The patient had almost recovered from her aggravated psoriasis with UVB phototherapy and topical steroid before the sixth infliximab treatment.
Fig. 2
Multiple pruritic erythematous papules and scales developed again and aggravated on her face and extremities after 5 days of the sixth infusion of infliximab.

DISCUSSION

As more rheumatologists and dermatologists have begun to use biological agents such as TNF-α blocker, they have been confronted with an unexpected complication: psoriasis was paradoxically aggravated or induced by the TNF-α blocker (Table 1). This paradoxical onset or aggravation of psoriasis is both interesting and embarrassing because TNF-α blocker is considered a drug that controls psoriasis. Aggravation, as in this case, can develop regardless of the type of TNF-α blocker and, among the subtypes of psoriasis, palmoplantar pustulosis develops most commonly8.

Table 1
Case reports of new onset or exacerbation of preexisting psoriasis following treatment with anti-TNFα therapy (6; our case)

Although the exact mechanism of this paradoxical skin condition has not yet been determined, several theories have been proposed. First, TNF-α blocker activates the auto-reactive T-cells causing autoimmune-related tissue destruction9. Second, TNF-α blocker induces IFN-α over-expression in the tissue, which could also cause psoriasis7. Third, considering the heterogeneity of psoriasis, TNF-α blocker reduces some plaque types of psoriasis while pustular psoriasis appears to be induced by TNF-α blocker2,9. Fourth, antibody formation against infliximab contributes to development or aggravation of psoriasis3.

In this case, the deterioration of psoriasis cannot simply be explained as an association with the underlying CD or its disease activity, although the prevalence of psoriasis with CD is three times more than that in the general population1. In this patient, there was no flare up of CD during the treatment with infliximab and some laboratory data, including erythrocyte sediment rate or C-reactive protein, remained within the normal range. In addition, it was not until the fourth infusion of infliximab that her psoriasis became aggravated, which could be explained by the fact that T-cells generally reactivate after prolonged repeated use of TNF-α blocker3. Lastly, withdrawal of infliximab reduced her psoriasis while infusion of infliximab worsened her psoriasis repeatedly.

We report a case in which preexisting psoriasis vulgaris was repeatedly aggravated during treatment with infliximab for CD, which is a rare rheumatologic disease in Korea. Most previously reported cases were confined to new onset of pustular psoriasis induced by TNF-α blocker for underlying rheumatologic disease.

New onset or aggravation of TNF-α blocker-induced psoriasis is regarded as a more common phenomenon than previously recognized and users of TNF-α blockers should pay attention to complications in such cases.

ACKNOWLEDGEMENT

We sincerely thank Eun-So Lee, M.D. (Department of Dermatology, Ajou University Hospital) for critical reading and comments on this manuscript.

References

1. Najarian DJ, Gottlieb AB. Connections between psoriasis and Crohn's disease. J Am Acad Dermatol. 2003;48:805–821. [PubMed]
2. Peramiquel L, Puig L, Dalmau J, Ricart E, Roe E, Alomar A. Onset of flexural psoriasis during infliximab treatment for Crohn's disease. Clin Exp Dermatol. 2005;30:713–714. [PubMed]
3. Takahashi H, Hashimoto Y, Ishida-Yamamoto A, Ashida T, Kohgo Y, Iizuka H. Psoriasiform and pustular eruption induced by infliximab. J Dermatol. 2007;34:468–472. [PubMed]
4. Grinblat B, Scheinberg M. Unexpected onset of psoriasis during infliximab treatment: comment on the article by Beuthien et al. Arthritis Rheum. 2005;52:1333–1334. [PubMed]
5. Flendrie M, Vissers WH, Creemers MC, de Jong EM, van de Kerkhof PC, van Riel PL. Dermatological conditions during TNF-alpha-blocking therapy in patients with rheumatoid arthritis: a prospective study. Arthritis Res Ther. 2005;7:R666–R676. [PMC free article] [PubMed]
6. Choi YJ, Kim DS, Park JM, Oh SH, Park YK, Lee JH. A case of psoriasiform eruption triggered by tumor necrosis factor-alpha antagonist therapy. Korean J Dermatol. 2008;46:721–723.
7. de Gannes GC, Ghoreishi M, Pope J, Russell A, Bell D, Adams S, et al. Psoriasis and pustular dermatitis triggered by TNF-{alpha} inhibitors in patients with rheumatologic conditions. Arch Dermatol. 2007;143:223–231. [PubMed]
8. Heymann WR. Tumor necrosis factor inhibitor-induced pustular psoriasis? J Am Acad Dermatol. 2007;56:327–329. [PubMed]
9. Sfikakis PP, Iliopoulos A, Elezoglou A, Kittas C, Stratigos A. Psoriasis induced by anti-tumor necrosis factor therapy: a paradoxical adverse reaction. Arthritis Rheum. 2005;52:2513–2518. [PubMed]

Articles from Annals of Dermatology are provided here courtesy of Korean Dermatological Association and Korean Society for Investigative Dermatology